Steroid use side effects Long Term

January 12, 2015
Side effects of prednisolone

Corticosteroids, often called just steroids, are anti-inflammatory drugs. Most are synthetic forms of cortisone, a hormone naturally made in your adrenal glands. These include: prednisone (sold under many brand names, such as Deltasone and Sterapred), methylprednisolone (Medrol), prednisolone (Prelone, Pediapred), dexamethasone (Decadron, Hexadrol), and hydrocortisone (Acticort, Cortef).

Note: This article and the information below do not refer to "androgenic" or "anabolic" steroids, which are properly used only to treat a deficiency of sex hormones in men, but are often abused for muscle-building. They share some chemical similarities but act quite differently - and are not used in treating inflammation.

Corticosteroids come in many forms; these medications can be taken orally or injected (into a joint, into a muscle, or via intravenous infusion) - all of which may be used in inflammatory arthritis. They may also be applied to the skin as a cream or ointment, used for rashes including those of lupus, or inhaled, as is done for asthma and nasal allergy.

Steroids are often extremely effective in relieving the pain and other symptoms of inflammatory arthritis and other forms of rheumatic disease. In some cases, they may be life-saving.

However, like all drugs, corticosteroids can have negative side effects. The degree to which they occur is usually dose-dependent: the higher the daily dose and the longer the period of time you take the drug, the greater your risk of side effects. If your dose is low, your risk of serious side effects is quite small, especially if you take the precautions below and any others your physician recommends. Sometimes your physician will arrange for you to take steroids on alternate days, which can decrease side effects.

Reading about these side effects may make you uncomfortable about taking steroids. While you should be fully aware of the risks before starting these medications, please be reassured that many people take steroids with minor or no side-effects. If any of the suggestions here is unclear, or seems irrelevant to you, please discuss it with your physician.

With long-term use, corticosteroids can result in the following side effects. But taking care of yourself as discussed below may reduce the risks.

  • Altered Response to Physical Stress
    If you have taken steroids for more than two weeks, even if you then stop, your body may have a decreased ability to respond to physical stress - because your adrenal glands may not react as they should normally. This effect can last as long as a year after steroid discontinuation. If you have a surgical procedure, develop a new serious illness, or experience serious trauma (such as a car accident), your body may not be able to respond to the physical stress. Your blood pressure could drop, and other physical effects can occur, which at times can be very serious. This condition, called adrenal insufficiency, can be avoided by taking "stress dose steroids" should such illness or injury occur while you are taking steroids or during the year after you have been on them. The stress dose makes up for the sluggishness of your adrenal glands and provides your body with the steroid it needs to handle the physical stress. After a year off steroids, essentially all patients have been shown to have recovery of adrenal gland function and are able to respond properly to the physical stress of surgery or major illness.

Self-care tips:
If you are taking or have taken steroids in the past two years, be sure to tell your doctor or dentist. You may need a higher dose of steroid at times of major stress, such as surgery or very extensive dental work or serious infection. Discuss this possibility with the surgeon or dentist, etc., taking care of you at the time.

  • Steroid Withdrawal Syndrome
    Rapid withdrawal of steroids, particularly if you have taken these medications for more than two weeks, may cause a syndrome that could include fatigue, joint pain, muscle stiffness, muscle tenderness, or fever. These symptoms could be hard to separate from those of your underlying disease. That's why steroids should never be withdrawn suddenly, but rather must be tapered slowly.

Self-care tips:
If you get symptoms like these when you taper your steroids, discuss them with your doctor. Your physician will work with you to continually try to taper your steroid dose, at a safe rate of decrease. On each visit, discuss with your physician whether it is possible to decrease your steroid dose. Even if you develop a side effect that requires stopping or rapidly reducing your steroid therapy, you still need to taper the dose-never stopping or decreasing the dose abruptly. The adverse effects of an abrupt decrease of steroid dose are often worse than the side effect you were concerned about.

  • Infection
    Long-term steroids can suppress the protective role of your immune system and increase your risk of infection.

Self-care-tips:
Have a yearly flu shot as long as you are on steroids. If you are on steroids for a prolonged period of time, discuss with your doctor the possibility of getting Pneumovax - a vaccination against a certain type of pneumonia. Get immediate medical attention for signs of possible infection, such as high fever, productive cough, pain while passing urine, or large "boils" on the skin. If you have a history of tuberculosis, exposure to tuberculosis, or a positive skin test for tuberculosis, report this to your doctor.

  • Gastrointestinal Ulcers or Bleeding
    Steroids may increase your risk of developing ulcers or gastrointestinal bleeding, especially if you take these medications along with non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen or aspirin.

Self-care tips:
Take the steroid medication after a full meal or with antacid as this may help reduce irritation of the stomach. If you experience frequent heartburn, discuss it with your doctor. An acid-reducing medicine may be prescribed. Call your doctor right away if you have any severe, persisting abdominal pain or black, tarry stools.

  • Osteoporosis
    Thinning of the bones, with an increase in fracture risk, can be a result of steroid therapy. At the beginning or before the start of steroid therapy, many physicians ask their patients to have a bone density test, especially if the steroid dose is high. The test will be repeated in the future, to assess the effectiveness of measures to prevent bone loss.
Source: www.hss.edu
INTERESTING VIDEO
The Real Long-Term Effects Of Adderall Use
The Real Long-Term Effects Of Adderall Use
Dangers of Steroids long-term or short-term Series. Please
Dangers of Steroids long-term or short-term Series. Please ...
Long Term Treatment with Steroids
Long Term Treatment with Steroids

INTERESTING FACTS
Share this Post